What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at May 31, 2:04 PM CST, 3 minutes earlier.
Area forecast discussion, May 31, 2:04 PM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
304 PM CDT Wed May 31 2023
.SHORT TERM...
Issued at 304 PM CDT Wed May 31 2023
Through Thursday Night...
Thunderstorms continue to develop across much of northeastern and
central Illinois this afternoon and are expected to linger
through early evening. While instability is more than sufficient
(around 1000 J/kg MLCAPE and 9+ C/km low-level lapse rates), the
lack of synoptic scale forcing has confined the thunderstorm
activity to a variety of mesoscale surface boundaries (lake breeze
and outflow) scattered across the area. The expectation is for
storms to continue to pulse along these boundaries into the early
evening hours where the waning instability should allow convection
to finally come to an end. Given that these boundaries are fluid,
the coverage of storms will continue to be of an isolated to
widely scattered nature meaning that some areas may not see rain.
However, any areas that do see storms could see periods of heavy
rainfall and possibly some small hail and/or gusty winds upwards
of 40 mph especially from more robust cores. Regardless,
widespread severe weather is not expected given the aforementioned
lack of upper-level dynamics and wind shear.
Once storms fizzle this evening, dry and clearing conditions are
expected for tonight with temperatures dropping into the mid-60s.
Temperatures will once again warm into the upper 80s to lower 90s
on Thursday with partly cloudy skies. Chances for storms are
expected to materialize Thursday afternoon given the similar
environment to today, however; drier air is expected to be
advecting into the area from the east. This dry advection should
help keep thunderstorm activity confined to areas nearest the I-39
corridor where better moisture and some upper-level influence is
forecast to establish. Regardless, I have maintained an isolated
to scattered mention of storms for the entire reason given this
potential but suspect that eastward extent should be somewhat
limited. Any storms that do develop on Thursday are expected to
taper during the early evening as instability wanes leaving us
with dry conditions overnight once again.
Yack
&&
.LONG TERM...
Issued at 304 PM CDT Wed May 31 2023
Friday through Wednesday...
Key Forecast Messages:
* Very warm/hot inland Friday through the weekend but with lower
humidity levels
* Continuation of the primarily dry pattern
On Friday, drier easterly low level flow up to 850 mb and inland
footprint of drying influence of high pressure centered over the
Great Lakes will shunt the instability axis well inland and likely
preclude the threat for any showers outside of the CWA. Limited
any slight chance PoPs to far interior sections and with the
thunder threat looking even lower than the chance for measurable
rain, removed thunder mention from the gridded database. The main
story will be the hot temperatures inland, reaching the lower to
locally mid 90s. Saving grace will be lower humidity levels, as
dew points mix out the upper 40s and lower 50s during the afternoon.
Lakeside locales will reach the lower to mid 70s thanks to onshore
flow through the day.
Saturday will be quite similar to Friday temperature wise, except
with no precip. chances even far inland and somewhat stronger
northeast flow, possibly featuring gusts up to 20 to 25 mph. The
semi-permanent Rex block pattern will then return into next week
as a closed upper low parks over the northeast. Gradual "cool"
advection emanating from the Hudson Bay to Great Lakes surface
high will bring slightly lower temperatures Sunday, and especially
next work week, though inland highs should still generally average
above normal. Overnights will go from mild to comfortably cool
outside of Chicago later in the weekend into next week.
Unfortunately for areas that miss out on the pop-up convection
today (Wednesday) and Thursday, there's little hope for meaningful
drought relief through day 7 (next Wednesday). Other than maybe a
few spotty diurnal showers with a backdoor front sometime in the
Tuesday-Wednesday timeframe, dry conditions will prevail.
Longer range pattern guidance offers *some* hope of a more active
pattern arriving by mid June, but until then, expect drought
conditions to worsen for most areas.
Castro
&&
.AVIATION...
For the 18Z TAFs...
Aviation Forecast Concerns include...
* Isolated to scattered thunderstorms through mid afternoon with
another chance Thursday afternoon.
* Wind direction trends with approaching lake breeze and potential
influence from thunderstorm outflow.
An inland moving lake breeze has begun to assist development of
isolated showers near ORD and MDW as of 1740z while higher
coverage of thunderstorm cells remains to the south of the
terminals. Expect that the lake breeze will reach ORD/MDW by 20z
if not sooner which will keep the chance for thunderstorms near
these terminals. Expect that the potential will decrease as along
as the lake breeze boundary continues westward. Thunderstorm
outflow may interrupt this but would also act to stabilize things
so am fairly confident that the thunderstorm threat will diminish
at ORD/MDW by 20/21z, though activity may be ongoing to the west.
This will also result in a longer potential for storms at DPA/RFD
which may linger until closer to sunset, though think the main
window will be prior to 22/23z or so. GYY looks to have a lesser
chance for storms as the lake breeze should largely remain to the
southwest but storms may drift off the boundary and affect the
terminal at times.
Winds will remain southerly inland of the lake breeze and be
southeasterly behind it. Thunderstorm outflows will upset the wind
field and likely result in a window of variable winds before the
prevailing direction returns. Light southeast winds will occur
tonight with an increase in speeds Thursday morning. More isolated
to scattered showers and thunderstorms are expected Thursday
afternoon.
MDB
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, May 31, 2:18 AM CST, 11 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
318 AM CDT Wed May 31 2023
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-010830-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
318 AM CDT Wed May 31 2023 /418 AM EDT Wed May 31 2023/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Limited Thunderstorm Risk.
DISCUSSION...
Isolated to scattered slow moving thunderstorms are expected to
develop across portions of the area this afternoon. Focus for
storm initiation will likely be the inland moving Lake Michigan
lake breeze across northeast Illinois and northwest Indiana,
though isolated storms will also be possible in other areas. While
severe weather is not expected, any thunderstorms will be capable
of producing at least occasional cloud to ground lightning, brief
downpours and localized brief wind gusts up to 45 mph. Storms may
linger into early evening before dissipating with the loss of
daytime warmth.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thursday and Friday...
Limited Thunderstorm Risk.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be necessary through tonight.
GENERAL STORM MOTION OF THE DAY:
Moving toward the northwest at 10 mph.
LMZ740>745-010830-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
318 AM CDT Wed May 31 2023
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Limited Thunderstorm Risk.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thursday...
Limited Thunderstorm Risk.
Tuesday...
Limited Thunderstorm Risk.
Ratzer
Visit us at www.weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago
In the hours before
Special weather statement, May 31, 12:56 PM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville IL
156 PM CDT Wed May 31 2023
ILZ006-013-019>021-023-032-103>108-INZ001-312100-
Lake IL-DuPage-La Salle-Kendall-Grundy-Kankakee-Livingston-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-
Including the cities of Waukegan, Buffalo Grove, Mundelein,
Gurnee, Naperville, Wheaton, Downers Grove, Lombard,
Carol Stream, Ottawa, Streator, La Salle, Mendota, Marseilles,
Oswego, Yorkville, Plano, Morris, Coal City, Minooka, Kankakee,
Bourbonnais, Bradley, Pontiac, Dwight, Fairbury, Evanston,
Des Plaines, Schaumburg, Palatine, Northbrook, Chicago, Cicero,
Oak Lawn, Oak Park, La Grange, Calumet City, Oak Forest, Lemont,
Orland Park, Park Forest, Joliet, Bolingbrook, Plainfield,
Mokena, Channahon, Manhattan, Wilmington, Crete, Peotone,
Beecher, Gary, Hammond, and Merrillville
156 PM CDT Wed May 31 2023
...Isolated Strong Thunderstorms through Mid Afternoon...
Through 4 PM, widely scattered pop-up thunderstorms will continue
to develop across portions of the area, and move off to the
northwest at about 10 to 15 mph. A few of these thunderstorms will
be strong, capable of producing wind gusts up to 50 mph and small
hail. All thunderstorms will produce lightning strikes and heavy
downpours. Near Lake Michigan, most of the thunderstorm activity
will likely remain several miles inland of the lake.
Move indoors if you hear thunder or see lightning. Use caution
when driving in heavy rain.
RC
Special weather statement, May 31, 2:05 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
305 PM CDT Wed May 31 2023
ILZ020-312030-
Kendall IL-
305 PM CDT Wed May 31 2023
...A strong thunderstorm will impact portions of northern Kendall
County through 330 PM CDT...
At 305 PM CDT, Doppler radar was tracking a strong thunderstorm over
Yorkville, moving northwest at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Oswego, Yorkville, Plano, Montgomery and Bristol.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4159 8828 4156 8850 4172 8854 4172 8837
TIME...MOT...LOC 2005Z 145DEG 10KT 4165 8844
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
Izzi